Medically Reviewed by Dr. David Costa Navarro
What is fainting?
Fainting (or syncope) is the momentary loss of consciousness due to a sudden reduction in the amount of blood that reaches the brain. The causes can be varied, such as a strong emotion (e.g. the sight of blood), severe pain, a sudden drop in pressure, a disturbance of the rhythm of the heart, too long a standing stay, a sudden reduction in the amount of sugar in the blood. Syncope can accompany, or sometimes be confused with, some neurological diseases or be due to taking particular medications. In any case, fainting episodes that are not related to obvious causes (e.g. strong emotion) require an evaluation by the doctor.
How it manifests itself
Fainting does not involve particular risks, given its rapid resolution. Typically, you can resume normal daily activities as soon as you feel better again. A potential risk may be the surrounding environment if you lose full control of it following loss of consciousness (e.g. if you faint while driving a vehicle).
What are the risks
Fainting is usually preceded by a sense of lightheadedness, nausea, pallor, blurred vision, sweating and rapid breathing. These premonitory symptoms, certainly very unpleasant, however, allow the subject to warn a faintness in advance and thus reduce the risks of too sudden loss of consciousness. Loss of consciousness and normal muscle tone are short-lived and disappear without leaving sequelae.
What should be done
- Place the subject lying on his side with his head down. If the fainting is due to a strong emotion or has struck a person who has been standing for too long, it is necessary to lie down the subject by raising his legs so as to encourage the return of blood towards the head.
- If it is possible to suppose a fainting due to hypoglycaemia, i.e. a drop in the amount of sugar in the blood (e.g. after prolonged fasting) or taking antidiabetic drugs, such as insulin or antidiabetic agents taken by mouth, it is necessary wake up drinking water and sugar and eat a piece of bread. Contact a doctor as soon as possible